Stopped taking my Levothyroxine after side effects - right or wrong?

Hi - newly diagnosed with Hypothyroidism in May, been on Levothyroxine 25mg sodium for the past 10 weeks and have had various side effects, bloating, spotty skin, so tired all the time, anxious and a bit tearful, then last week my chest was hurting not long after taking my daily dose and had a bit of warmth and tingly/numbness down my left side. Called my Doc and he said that wasn't right and I need to have a blood test to see how my levels are doing so treatment can be adjusted. First problem I have is I am incredibly afraid of blood tests, I've had two earlier this year after much hypnotherapy, and tried 2 weeks ago and yesterday and couldn't do it. (I know it's sounds pathetic and I'm hugely ashamed and embarrassed but its a genuine problem for me) Second problem is I stopped taking my tablets yesterday as I don't really want to continue until my levels have been read. Am I doing the wrong or right thing to stop taking them?? It may take me another week or so to have blood test done if I can somehow get myself together, and then another week to get results. So that could be 2 weeks= without medication....any advice would be so appreciated as I'm finding this all a bit worrying!! : ( x

9 Replies

oldestnewest
  • Starlette, the symptoms you describe are more likely to be due to under medication than over medication or side effects of Levothyroxine. 25mcg is a tiny dose and rarely helpful. I would advise you to keep on taking your Levothyroxine.

    Don't take your Levothyroxine on the morning of your blood test as it skews the results. Take it after your blood draw. Drink plenty of water prior to your blood test as it makes the blood draw easier. Perhaps your GP can prescribe a mild sedative to take before your blood test.

  • Hi Clutter - thanks for your response. I didn't consider under-medication being a problem, would that really lead to side-effects?? My Doctor said to take the table before the test, so confusing?! Thank you for the tips on Blood tests, the sedative is not a bad idea!! x

  • Starlette, The 'side effects' aren't side effects of Levothyroxine, they're symptoms of hypothyroidism because you are undermedicated.

    Your GP is wrong to advise you to take your tablet before your blood test. Levothyroxine peaks in the blood 2-6 hours after taking it so you will get a test reflecting the medication you recently ingested rather than the normal circulating hormone available.

  • OK thank you x

  • Don't be embarrassed about blood tests. Loads of people cannot bear them and some faint.

    First of all, re you feeling worse after starting levo. I am afraid your GP seems to be another who hasn't much knowledge of treating a dysfunction of the thyroid gland. 10 weeks on 25mcg - no wonder you feel dreadful and have had awful symptoms.

    First a dose of 25mcg of levo is not even a starting dose. It is usually 50mcg with a blood test taken after six weeks with an increase which goes up in increments of 25mcg levo.

    Always get copies of your blood tet results, with the ranges, for your own records and so that you can post here if you have a query.

    You shouldn't really stop the levothyroxine but if it isn't helping you, although 25mcg wouldn't have much of an effect, your GP will have to refer you to an Endocrinologist. If you email louise.warvill@thyroiduk.org for a list some are NHS and some private and one may be near you. It may even be worth a journey.

    Once hypothyroid we have to be on medication for life with a blood test once a year when on optimum level. As it is a serious condition of not medicated we get free prescriptions for life - not that that's any consolation. It is a very important gland and enables us to function only if our medication is at an optimum level (that means makes us feel normal health).

    Ask your GP at the same time to test for Vitamin B12, Vitamin D, iron, ferritin and folate as we are usually deficient and give us problems too.

    Get a print-out from the surgery and always get one for your own records and make sure the ranges are stated then print them on a new question for members to comment and help you. We are entitled to coies of our blood tests but some surgeries charge a nominal sum to cover paper/ink.

  • Hi Shaws, thanks for your response and your understanding of the blood test issue - it's not much fun!

    Both you and another Admin have advised I keep taking it so I think I will start again tomorrow morning, I just panic with this because there is such a lack of info, time and support and I haven't been feeling great at all recently. I've actually been worried about my heart as you just don't know what is in these tablets!

    I'm actually seeing my GP next week now and am asking to be referred Privately as I have PruHealth cover through work. I think having someone dedicated to helping me manage this will really help as you're right I don't think my Surgery is at all clued up.

    I'll make a note of the additional testing you've mentioned and remember to get copies of everything going forward.

    Thank you : ) x

  • Starlette, we do know what's in those tablets. The active ingredient and fillers are strictly controlled. There is no risk to the heart when optimally medicated. There is more risk of heart problems when long term undiagnosed and undermedicated.

  • I had a memory lapse as I was given 25mcg to begin with and it was an awful experience and if I were you I would take 50mcg and I think you will feel an improvement. You only need to take it for a couple of days to begin with. Your GP should then increase to 75mcg. When I saw the Endocrinologist he said I should have been started on 50mcg. Too low a dose can make us feel much worse.

  • Don't stop taking the meds, you will become more hypothyroid and symptoms will worsen. If you are still getting symptoms, you may need more thyroxine. Post your results after your next test:-)

You may also like...